Texas, 2005

Flash Flood and Hail in Texas, May 12 to 13, 2005

May 12 to 13, 2005 · NWS LUB · 53 events in 14 counties and zones

50 hail, 2 thunderstorm wind, 1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
53

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 12, 10:55 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, May 12, 10:55 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1155 AM CDT THU MAY 12 2005

.UPDATE...
WILL UPDATE ZFP TO INCLUDE WATCH. BOUNDARY IS LOCATED VIA
OBSERVATIONS...RADAR AND SATELLITE IMAGERY ALONG A TULIA TO AMHERST
TO MORTON AND THEN INTO LEA COUNTY NEW MEXICO. THIS BOUNDARY IS
SLOWING DOWN WITH ONLY WEAK PRESSURE RISES INDICATED ATTM. RUC IS
FORECASTING THE DRYLINE TO MOVE A LITTLE EAST INTO THE SOUTHWESTERN
SOUTH PLAINS. THE INTERSECTION OF DRYLINE AND THIS SHALLOW BOUNDARY
MAY BE FOCUS FOR DEVELOPMENT NEXT SEVERAL HOURS. CAPE IS VERY
HIGH...2700 J/KG ACCORDING TO LOCAL LAPS. ALSO CONVECTIVE INHIBITION
LOOKS TO MINIMAL. UPDATED EARLIER TO INCREASE POPS AND MENTION
SEVERE IN GRIDS.

ALSO..BOTH GFS AND NAM ARE DEVELOPING A MESOSCALE CONVECTIVE SYSTEM
TOWARD CHILDRESS AND THE RED RIVER TONIGHT AS LOW LEVEL JET IMPINGES
ON DIFFUSE 850 MB FRONT...AS IMPRESSIVE MOISTURE SUPPLY RIDES OVER
THIS FRONTAL ZONE. SYSTEM IF IT DEVELOPS WOULD LIKELY PROPAGATE E/SE
WITH HEAVY RAIN POTENTIAL.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
TX...NONE.

&&

06/JAMES
Hazardous weather outlook, May 12, 10:30 AM CST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1130 AM CDT THU MAY 12 2005

TXZ021>044-131630-
BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD-
GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER-
STONEWALL-SWISHER-TERRY-YOAKUM-
1130 AM CDT THU MAY 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...

CONVECTIVE

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS THE EXTREME
SOUTHERN PANHANDLE...NORTHERN SOUTH PLAINS...AND ROLLING PLAINS
TODAY AND TONIGHT. THIS AREA IS GENERALLY NORTH OF A LINE FROM
MORTON...TO FLOYDADA...TO PADUCAH. THE REMAINDER OF THE SOUTH PLAINS
AND ROLLING PLAINS ARE IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS.

A COLD FRONT IS LOCATED ACROSS THE TEXAS PANHANDLE AND NORTHERN
SOUTH PLAINS TODAY. THE FRONT IS FORECAST TO BE STATIONARY OR MOVE
SLOWLY SOUTH THROUGH THE DAY. THIS FRONT WILL PROVIDE THE LIFT
NECESSARY FOR THUNDERSTORM FORMATION. SOUTH OF THE FRONT...
THUNDERSTORM DEVELOPMENT WILL BE MORE DEPENDANT ON SURFACE HEATING.
CLOUD COVER IS EXPECTED TO SLOWLY ERODE DURING THE DAY LEADING TO
SUFFICIENT SURFACE-BASED INSTABILITY FOR SCATTERED THUNDERSTORM
DEVELOPMENT IN THIS AREA. MODERATE SHEAR AND INSTABILITY WILL ALLOW
FOR LARGE HAIL AND DAMAGING WIND GUSTS AS THE PRIMARY THREAT.
HOWEVER...ENHANCED SHEAR ALONG THE COLD FRONT WILL LEAD TO A THREAT
OF AN ISOLATED TORNADO IN THE MODERATE RISK AREA.

TONIGHT...A CONVECTIVE COMPLEX MAY FORM OVER THE NORTHERN AND
CENTRAL ROLLING PLAINS. THE MAIN THREATS FROM THIS COMPLEX WILL BE
HEAVY RAIN AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...

SEVERE CONVECTION MAY OCCUR AGAIN ON FRIDAY. THE EXTENT OF THE
THREAT AREA WILL BE HIGHLY DEPENDANT ON THE EVOLUTION OF THE
CONVECTION AND COLD FRONT ACROSS THE REGION TODAY AND TONIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS LIKELY TODAY AND TONIGHT.

In the hours before

Special weather statement, May 12, 10:37 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
1137 AM CDT THU MAY 12 2005

TXZ021>025-027>031-033>036-039>041-130000-
BAILEY-BRISCOE-CASTRO-COCHRAN-CROSBY-FLOYD-HALE-HALL-HOCKLEY-LAMB-
LUBBOCK-LYNN-MOTLEY-PARMER-SWISHER-TERRY-YOAKUM-
1137 AM CDT THU MAY 12 2005

THE STORM PREDICTION CENTER HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 257 IN EFFECT UNTIL 7 PM CDT FOR THE FOLLOWING COUNTIES...

PARMER...CASTRO...SWISHER...BRISCOE...HALL...BAILEY...LAMB...HALE...
FLOYD...MOTLEY...COCHRAN...HOCKLEY...LUBBOCK...CROSBY...YOAKUM...
TERRY AND LYNN.

REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE
FAVORABLE FOR SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR LATER
STATEMENTS AND POSSIBLE WARNINGS. SEVERE THUNDERSTORMS CAN AND
OCCASIONALLY DO PRODUCE TORNADOES.

The radar

The Lubbock radar (KLBB), 59 km away, was scanning. The volume nearest the first event began at 18:43 UTC.

Open the radar archive at this moment

Event by event

50 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Hale

When
May 12, 12:45 PM CST
Where
Hale County, 8 mi E of Halfway
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.183, -101.817

Hail, Hale

When
May 12, 12:55 PM CST
Where
Hale County, Plainview
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -101.700

Hail, Hale

When
May 12, 1:00 PM CST
Where
Hale County, Plainview
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.200, -101.700

Hail, Hale

When
May 12, 1:15 PM CST
Where
Hale County, Plainview
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.200, -101.700

Hail, Floyd

When
May 12, 2:45 PM CST
Where
Floyd County, 9 mi N of Lockney
Measured
4.25 in hail
Reported by
STORM CHASER
Coordinates
34.250, -101.433

Hail, Lamb

When
May 12, 3:10 PM CST
Where
Lamb County, Olton
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.183, -102.133

Hail, Lamb

When
May 12, 3:15 PM CST
Where
Lamb County, Olton
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.183, -102.133

Hail, Hale

When
May 12, 3:49 PM CST
Where
Hale County, Edmonson
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.283, -101.900

Hail, Swisher

When
May 12, 4:10 PM CST
Where
Swisher County, Kress
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.367, -101.750

Hail, Castro

When
May 12, 4:17 PM CST
Where
Castro County, Dimmitt
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.550, -102.317

Hail, Floyd

When
May 12, 4:31 PM CST
Where
Floyd County, 2 mi N of South Plains
Measured
4.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.250, -101.317

Hail, Lynn

When
May 12, 4:35 PM CST
Where
Lynn County, Tahoka
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.183, -101.783

Hail, Swisher

When
May 12, 5:00 PM CST
Where
Swisher County, 6 mi E of Kress
Measured
3 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.367, -101.650

Hail, Briscoe

When
May 12, 5:07 PM CST
Where
Briscoe County, 10 mi S of Silverton
Measured
1.25 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.317, -101.300

Hail, Floyd

When
May 12, 5:20 PM CST
Where
Floyd County, South Plains
Measured
3 in hail
Reported by
STORM CHASER
Coordinates
34.217, -101.317

Hail, Lynn

When
May 12, 5:37 PM CST
Where
Lynn County, 3 mi NW of Wilson
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.350, -101.767

Hail, Lubbock

When
May 12, 5:50 PM CST
Where
Lubbock County, Slaton
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.433, -101.650

Hail, Briscoe

When
May 12, 5:50 PM CST
Where
Briscoe County, 1 mi E of Quitaque
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.367, -101.033

Hail, Lubbock

When
May 12, 6:05 PM CST
Where
Lubbock County, 3 mi SE of Woodrow
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.417, -101.783

Hail, Briscoe

When
May 12, 6:14 PM CST
Where
Briscoe County, 2 mi N of Quitaque
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
34.400, -101.050

Hail, Lubbock

When
May 12, 6:35 PM CST
Where
Lubbock County, 12 mi E of Lubbock
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.583, -101.633

Ransom Canyon.

Hail, Lubbock

When
May 12, 7:01 PM CST
Where
Lubbock County, 14 mi E of Lubbock
Measured
2.5 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.583, -101.600

Buffalo Springs.

Hail, Hale

When
May 12, 7:04 PM CST
Where
Hale County, Plainview
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.700

Flash Flood, Hale

When
May 12, 7:04 PM CST to 7:15 PM CST
Where
Hale County, Plainview
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.700

Flooded roads in Plainview.

Thunderstorm Wind, Lubbock

When
May 12, 7:15 PM CST
Where
Lubbock County, 6 mi SE of Lubbock
Measured
52 kt (60 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
33.517, -101.783

Roof blown off a convenient store by strong thunderstorm wind gusts.

Hail, Hale

When
May 12, 7:17 PM CST
Where
Hale County, Plainview
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.200, -101.700

Hail, Crosby

When
May 12, 7:50 PM CST
Where
Crosby County, Ralls
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.683, -101.383

Hail, Hale

When
May 12, 7:56 PM CST
Where
Hale County, 9 mi E of Abernathy
Measured
0.75 in hail
Reported by
STORM CHASER
Coordinates
33.833, -101.700

Thunderstorm Wind, Crosby

When
May 12, 8:00 PM CST
Where
Crosby County, 2 mi W of Ralls
Measured
61 kt (70 mph) estimated gust
Reported by
TRAINED SPOTTER
Coordinates
33.683, -101.417

Hail, Hall

When
May 12, 8:12 PM CST
Where
Hall County, 10 mi W of Estelline
Measured
2 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.550, -100.617

Parnell community.

Hail, Lubbock

When
May 12, 8:50 PM CST
Where
Lubbock County, 1 mi N of New Deal
Measured
2.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.750, -101.833

Hail, Childress

When
May 12, 8:55 PM CST
Where
Childress County, 10 mi N of Childress
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.567, -100.200

Hail, Lubbock

When
May 12, 9:05 PM CST
Where
Lubbock County, New Deal
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.733, -101.833

Hail, Floyd

When
May 12, 9:10 PM CST
Where
Floyd County, 2 mi W of Mc Coy
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
33.867, -101.467

Hail, Floyd

When
May 12, 9:23 PM CST
Where
Floyd County, 5 mi S of Floydada
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -101.333

Hail, Lubbock

When
May 12, 9:33 PM CST
Where
Lubbock County, 4 mi W of New Deal
Measured
1.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.733, -101.900

Hail, Floyd

When
May 12, 9:41 PM CST
Where
Floyd County, 4 mi S of Floydada
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
33.933, -101.333

Hail, Floyd

When
May 12, 10:05 PM CST
Where
Floyd County, 5 mi W of Dougherty
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.933, -101.167

Hail, Hockley

When
May 12, 10:18 PM CST
Where
Hockley County, Anton
Measured
1.75 in hail
Reported by
BROADCAST MEDIA
Coordinates
33.817, -102.167

Hail, Motley

When
May 12, 10:45 PM CST
Where
Motley County, Roaring Spgs
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.900, -100.850

Hail, Hale

When
May 12, 11:04 PM CST
Where
Hale County, 8 mi NW of Abernathy
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
33.917, -101.950

Hail, Crosby

When
May 12, 11:30 PM CST
Where
Crosby County, Cone
Measured
2 in hail
Reported by
STORM CHASER
Coordinates
33.783, -101.383

Hail, Hale

When
May 12, 11:44 PM CST
Where
Hale County, 7 mi S of Plainview
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
34.100, -101.700

Hail, Floyd

When
May 13, 12:15 AM CST
Where
Floyd County, 1 mi SW of Lockney
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.100, -101.450

Hail, Cottle

When
May 13, 1:12 AM CST
Where
Cottle County, 5 mi W of Paducah
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.383

Hail, Cottle

When
May 13, 1:30 AM CST
Where
Cottle County, 4 mi E of Paducah
Measured
1.75 in hail
Reported by
AMATEUR RADIO
Coordinates
34.017, -100.233

Hail, Cottle

When
May 13, 3:15 PM CST
Where
Cottle County, 5 mi NNE of Paducah
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.083, -100.267

Hail, Cottle

When
May 13, 3:33 PM CST
Where
Cottle County, 10 mi E of Paducah
Measured
2.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.017, -100.133

Hail, Briscoe

When
May 13, 4:21 PM CST
Where
Briscoe County, Silverton
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
34.467, -101.300

Hail, Briscoe

When
May 13, 4:48 PM CST
Where
Briscoe County, Quitaque
Measured
1.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Hail, Briscoe

When
May 13, 4:48 PM CST
Where
Briscoe County, 1 mi N of Quitaque
Measured
3 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.383, -101.050

Hail, Briscoe

When
May 13, 4:58 PM CST
Where
Briscoe County, Quitaque
Measured
1 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
34.367, -101.050

Hail, Childress

When
May 13, 5:13 PM CST
Where
Childress County, 3 mi E of Childress
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
34.417, -100.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5452147, 5452148, 5452149, 5452214, 5452215, 5452216, 5452217, 5452218, 5452219, 5452220, 5452221, 5452222, 5452223, 5452224, 5452225, 5452226, 5452227, 5452228, 5452229, 5452230, 5452231, 5452232, 5452233, 5452234, 5452235, 5452236, 5452237, 5452238, 5452239, 5452240, 5452241, 5452242, 5452243, 5452244, 5452245, 5452246, 5452247, 5452319, 5452320, 5452321, and more.